gabapentin and anger

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
canton
Posts: 7
Joined: Sat Jun 24, 2017 12:24 am

gabapentin and anger

Postby canton » Sun Feb 18, 2018 4:42 pm

I have been taking gabapentin one 300 mg at bedtime for 3 weeks mainly for PLM. In this time I have been very irritable - anger at common place things that did not cause a problem before. I also cry a lot. Before I was basically a happy person, but not now.
HELP. What do I do? Will this go away? I was on ropinirole and augmented.
I have an appt at Emory but not for another month.
I do have some Horizant from a previous Rx. Does this form of gabapentin cause the same problem? I am hesitant to try.
Anybody else have this situation?

stjohnh
Posts: 593
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: gabapentin and anger

Postby stjohnh » Sun Feb 18, 2018 6:47 pm

Gabapentin has a variety of psychiatric side effects, depression is among the most common and some of your symptoms could be signs of depression.

Horizant is really a different form of gabapentin and would have no difference in side effects.

Probably the best thing you should do is to call your doctor and tell your doctor about these symptoms.
Blessings,
Holland

badnights
Moderator
Posts: 4956
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: gabapentin and anger

Postby badnights » Tue Feb 20, 2018 4:58 am

I agree with Holland, tell your doctor. It's not a good sign that your mood is being affected at all. For some users, mood disturbances can be extreme and dangerous.

I had very bizarre mood disturbances from gabapentin, including irritability (anger, dare I say...) but I tend not to remember that because it's overshadowed in my memory by the depression and suicidal thoughts that gabapentin caused. When you mentioned anger at commonplace things, I remembered one particular night, leaving hockey in a huff over nothing, when I realized that my mood would become unpredictable if I didn't take the gabapentin at the exact same time every day. I don't know (in hindsight) if the timing was actually that important or if the mood swings would have happened anyway.

What I do know is that it started like that, with crazy moods, and progressed to intermittent depression. Three times I had suicidal thoughts - the last time lasting 3 days and if I'd had the means at hand, I probably would have done it. I have never before felt such a profound depression. Always before, the thought of how it would affect my kids was of concern to me no matter how depressed I was. This time, my kids were completely irrelevant. Very scary.

It took a long time to get access to a neurologist who could take me off the gabapentin and prescribe something else, because my GP was out of her depth. For all the good the neuro did, I might as well have just stopped the gabapentin myself. But that's another story.

Mood disturbances are not to be messed with.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

ViewsAskew
Moderator
Posts: 15349
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: gabapentin and anger

Postby ViewsAskew » Tue Feb 20, 2018 6:03 am

Agreed with everyone! Definitely talk to your doc. This is not you and you know yourself best.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Frunobulax
Posts: 106
Joined: Mon Jun 02, 2014 7:41 pm

Re: gabapentin and anger

Postby Frunobulax » Fri Feb 23, 2018 3:36 pm

canton wrote:I have been taking gabapentin one 300 mg at bedtime for 3 weeks mainly for PLM. In this time I have been very irritable - anger at common place things that did not cause a problem before. I also cry a lot. Before I was basically a happy person, but not now.
HELP. What do I do? Will this go away? I was on ropinirole and augmented.


Mood swings and anger are common withdrawal symptoms if you took dopamine agonists. I'm no doctor, but I'd consider it more likely that your symptoms come from Ropinirole withdrawal. Symptoms can be pretty severe for 2-3 weeks, and remain for a long time - I'm still experiencing some symptoms 4 years after coming off Pramipexole. Obviously I can't be 100% sure that it's the withdrawal, but I've read a paper that half of the patients experiencing dopamine agonist withdrawal continue to have symptoms after a year.

Still, Gabapentin can cause mood swings too, and Lyrica caused severe depressions when I took it. If you augmented, you might be better off with an opioid.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest